Hail, Kit Carson
- When
- June 4, 1:42 PM MST
- Where
- Kit Carson County, 2.14 mi NNE of Burlington Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.350, -102.270
Thunderstorms developed across Greeley and Hamilton counties in extreme western Kansas and subsequently moved northwest into eastern Colorado during the afternoon. Penny to nickel sized hail was reported at a number of locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across Greeley and Hamilton counties in extreme western Kansas and subsequently moved northwest into eastern Colorado during the afternoon. Penny to nickel sized hail was reported at a number of locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 1:01 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 201 PM MDT MON JUN 4 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 201 PM MDT MON JUN 4 2012 WEAK UPPER FLOW AND RESULTING SHEAR UNDER THE RIDGE ALOFT WITH WARM DAYTIME TEMPERATURES AND A LACK OF INHIBITION WITH A FRONTAL BOUNDARY IN THE REGION WILL CONTRIBUTE TO THE DEVELOPMENT OF DIURNALLY DRIVEN THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS. EXPECT HIGH BASED SLOW MOVING THUNDERSTORMS TO DEVELOP IN THE VICINITY OF THE FRONT AND OVER THE HIGHER TERRAIN OF COLORADO...LAST THROUGH THE EVENING...AND THEN DIMINISH DURING THE LATE EVENING. PRIMARY ADJUSTMENT TO OVERNIGHT TUESDAY WAS TO BUMP LOW UP A FEW DEGREES...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA...AS WARM SOUTHEASTERLY NEAR-SURFACE FLOW PATTERN IS MAINTAINED. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 201 PM MDT MON JUN 4 2012 BLOCKY MID/UPPER FLOW REGIME WITH RIDGING IN PLACE OVER THE CENTRAL HIGH PLAINS WILL CONTINUE INTO THE EARLY PART OF THE WEEKEND AT LEAST. A BROAD TROUGH WILL REMAIN ANCHORED ACROSS THE PACIFIC NORTHWEST RESULTING IN GENERALLY SOUTHWEST FLOW ALOFT ACROSS THE TRI-STATE REGION. A SERIES OF SHORTWAVE TROUGHS WILL MOVE THROUGH THE MEAN FLOW AND BRING PERIODIC CHANCES FOR PRECIP THROUGH FRIDAY. DEEP LAYER SHEAR WILL BE MEAGER...GENERALLY LESS THAN 25 KTS...THROUGH THURSDAY MORNING. A MORE VIGOROUS SHORTWAVE TROUGH WILL APPROACH THE REGION THURSDAY AFTERNOON AND COULD PROVIDE A MORE ORGANIZED POTENTIAL FOR CONVECTION. STRONGEST FORCING FOR ASCENT IS CURRENTLY PROGGED TO REMAIN NORTH OF THE FORECAST AREA SO NOT ANTICIPATING A WIDESPREAD SEVERE THREAT. HOWEVER...FEEL COMFORTABLE WITH CHANCE POPS FOR MUCH OF THE AREA THURSDAY AFTERNOON THROUGH EARLY FRIDAY. RIDGING BUILDS BACK ACROSS THE TRI-STATE REGION OVER THE WEEKEND WHICH ALL RESULT IN TEMPS ONCE AGAIN REACHING THE MID 90S FOR MUCH OF THE AREA BOTH SATURDAY AND SUNDAY. 04/12Z EC WOULD SUPPORT TEMPERATURES APPROACHING THE CENTURY MARK...ESPECIALLY ON SATURDAY. DID BUMP TEMPS A NOTCH OR TWO OVER GOING FORECAST BUT MAY NEED ADDITIONAL INCREASES IF TREND CONTINUES. A WEAK SURFACE TROUGH WILL PUSH THROUGH THE AREA ON SUNDAY WHICH WILL KNOCK TEMPS BACK A FEW DEGREES. TEMPS MONDAY WILL BE COOLER YET WITH READINGS CLOSER TO CLIMO IN THE MID TO UPPER 80S. WILL KEEP THIS PORTION OF THE FORECAST DRY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1219 PM MDT MON JUN 4 2012 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE VICINITY OF KGLD BETWEEN 22Z AND 04Z LATE THIS AFTERNOON AND EVENING. CLOUD COVER WILL INCREASE ALONG WITH CONVECTIVE DEVELOPMENT MAINLY SOUTHWEST OF A WEAK COLD FRONT POSITIONED ACROSS THE REGION...WITH DIURNALLY DRIVEN THUNDERSTORMS PRODUCING STRONG WIND GUSTS. STORMS ARE EXPECTED TO DIMINISH AFTER SUNSET WITH WINDS OTHERWISE REMAINING MAINLY LIGHT OUT OF THE SOUTH SOUTHEAST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART/FOLTZ LONG TERM...FOLTZ AVIATION...LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT MON JUN 4 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT MON JUN 4 2012 /1139 AM CDT MON JUN 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF COLORADO THIS AFTERNOON. STORMS WILL MOVE EAST ACROSS THE HIGH PLAINS THROUGH THIS EVENING AND WILL REMAIN MAINLY WEST OF A STRATTON NEBRASKA TO HILL CITY KANSAS LINE. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH STRONG WIND GUSTS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EVENING THROUGH MUCH OF THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT MON JUN 4 2012
KSZ041-041945-
GREELEY-
118 PM MDT MON JUN 4 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HORACE...MOVING NORTHWEST
AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3826 10205 3861 10205 3864 10204 3864 10203
3851 10168 3826 10168 3826 10204
TIME...MOT...LOC 1918Z 117DEG 12KT 3839 10200
LOCKHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT MON JUN 4 2012
COZ092-KSZ041-042045-
CHEYENNE COUNTY-GREELEY-
147 PM MDT MON JUN 4 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HORACE...MOVING NORTHWEST
AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3826 10205 3861 10205 3861 10279 3900 10258
3874 10204 3870 10204 3870 10196 3854 10163
3826 10163
TIME...MOT...LOC 1947Z 114DEG 19KT 3833 10194
LOCKHARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 9 SSW TRIBUNE 38.35N 101.82W
06/04/2012 E0.88 INCH GREELEY KS LAW ENFORCEMENT
&&
MENTZERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 239 PM MDT MON JUN 4 2012 COZ092-042115- CHEYENNE COUNTY- 239 PM MDT MON JUN 4 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEYENNE WELLS...MOVING WEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3868 10271 3895 10270 3890 10228 3872 10229 TIME...MOT...LOC 2039Z 092DEG 6KT 3881 10240 024
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 3 N BURLINGTON 39.35N 102.27W
06/04/2012 E0.75 INCH KIT CARSON CO EMERGENCY MNGR
&&
MENTZERThe Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
4 hail. Local standard time, as filed.
Spotter also reported heavy rain with limited visibility.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384352, 384353, 384354, 384355.